Background: Treatment-related outcomes in patients with extensively drug-resistant tuberculosis (XDR-TB) are poor. However, data about the type, frequency and severity of presumed drug-associated adverse events (AEs) and their association with treatment-related outcomes in patients with XDR-TB are scarce.
Methods: Case records of 115 South-African XDR-TB patients were retrospectively reviewed by a trained researcher. AEs were estimated and graded according to severity [grade 0 = none; grade 1-2 = mild to moderate; and grade 3-5 = severe (drug stopped, life-threatening or death)].
Findings: 161 AEs were experienced by 67/115(58%) patients: 23/67(34%) required modification of treatment, the offending drug was discontinued in 19/67(28%), reactions were life-threatening in 2/67(3.0%), and 6/67(9.0%) died. ∼50% of the patients were still on treatment at the time of data capture. Sputum culture-conversion was less likely in those with severe (grade 3-5) vs. grade 0-2 AEs [2/27(7%) vs. 24/88(27%); p = 0.02]. The type, frequency and severity of AEs was similar in HIV-infected and uninfected patients. Capreomycin, which was empirically administered in most cases, was withdrawn in 14/104(14%) patients, implicated in (14/34) 41% of the total drug withdrawals, and was associated with all 6 deaths in the severe AE group (renal failure in five patients and hypokalemia in one patient).
Conclusion: Drug-associated AEs occur commonly with XDR-TB treatment, are often severe, frequently interrupt therapy, and negatively impact on culture conversion outcomes. These preliminary data inform on the need for standardised strategies (including pre-treatment counselling, early detection, monitoring, and follow-up) and less toxic drugs to optimally manage patients with XDR-TB.